If you have taken antibiotics recently, you may notice the diarrhea they commonly cause. It’s a serious problem these drugs cause. That’s because antibiotic-induced diarrhea can deplete your body of nutrients, dehydrate you, and make you susceptible to other bugs. Fortunately, there’s a great remedy for the problem. But a recent study says it doesn’t work. Does it?
A group of researchers at Georgetown University Medical Center decided to find out whether or not kefir — a milk drink containing probiotics – could stop diarrhea in children who were taking antibiotics. So they conducted a double-blind study to find out once and for all. The milk drink helped the least healthy children a little. But for the most part, kefir didn’t prevent diarrhea in these children. I’m going to tell you why this study failed. It was, unfortunately, another bad study.
Probiotics, as you probably know, are friendly bacteria. We need enough of these good bacteria to keep pathogenic, or bad, bacteria in check. Antibiotics kill off both kinds of bacteria. They don’t differentiate between good and bad bugs. That’s why, when you take antibiotics, you should wait until you’re finished taking them before reaching for any form of probiotics.
Oops. No one told this to the people who designed this study.
They gave these children a kefir drink at the same time as their antibiotics. That’s right. The children took a drug that kills off both good and bad bacteria along with something that puts more good bacteria in their gut. The problem is, you can’t kill off and repopulate at the same time. At least not effectively.
The Hidden Reason Why Your Body Is Falling Apart
It can cause everything from fatigue to memory problems to age spots – yet doctors rarely check for it. Here’s how to rebuild your body and get rid of your health problems.
Click Here To Learn More
While there may be some benefit in taking antibiotics and probiotics at the same time — especially if the probiotics are particularly strong — you’ll get best results if you take friendly bacteria after your course of antibiotics.
If you decide to use yoghurt or kefir, read their labels carefully. Avoid any products with sugar. Sugar feeds bad bacteria. Some probiotic foods are sweetened with fruit, which feeds the good bacteria too.
Personally, I prefer using a stronger probiotic than you can find in yogurts and kefirs. There are many such probiotic products in health food stores. Some, obviously, are better than others. The one I use and recommend after a course of antibiotics is Advanced Probiotic Formula from Advanced Bionutritionals. I’ve seen it work both in children and adults of all ages. And it’s not among the most expensive brands, either.
Your voice of reason in Women's Health,
Dr. Janet Zand
Georgetown University Medical Center (2009, August 4). Kefir, Although Rich In Probiotics, Didn't Prevent Diarrhea In Children Using Antibiotics. ScienceDaily. Retrieved August 4, 2009, from http://www.sciencedaily.com /releases/2009/08/090803172938.htm.